Anda di halaman 1dari 3

Home Search Collections Journals About Contact us My IOPscience

On compact homogeneous spaces of positive Euler characteristic

This content has been downloaded from IOPscience. Please scroll down to see the full text.

1984 Russ. Math. Surv. 39 197

(http://iopscience.iop.org/0036-0279/39/2/L34)

View the table of contents for this issue, or go to the journal homepage for more

Download details:

IP Address: 147.47.240.132
This content was downloaded on 13/02/2017 at 09:36

Please note that terms and conditions apply.

You may also be interested in:

Homotopy classification of a certain type of homogeneous spaces


A N Shchetinin

On the topological structure of compact homogeneous spaces with soluble fundamental group
Vladimir V Gorbatsevich

Quotient spaces modulo tori and transitive actions of Lie groups


A N Shchetinin

ON LIE GROUPS, TRANSITIVE ON COMPACT MANIFOLDS. III


A L Oniscik

Invariant distributions on compact homogeneous spaces


V V Gorbatsevich

Compact homogeneous spaces of reductive Lie groups and spaces close to them
V V Gorbatsevich

COMPLEX HOMOGENEOUS SPACES OF SEMISIMPLE LIE GROUPS OF THE FIRST CATEGORY


F M Malyev

LIE GROUPS TRANSITIVE ON GRASSMANN AND STIEFEL MANIFOLDS


A L Oniik

Sub-Riemannian geometries on compact homogeneous spaces


V V Gorbatsevich
Communications of the Moscow Mathematical Society 197

On compact homogeneous spaces of positive Euler


characteristic
A.N. Shchetinin

Let = U/K, where U is a compact connected simply-connected Lie group and is a connected
subgroup of it of maximal rank. Then is a compact simply-connected manifold of positive Euler
characteristic. The classification of such homogeneous spaces is equivalent to that of the subalgebras
of maximal rank in compact Lie algebras. It has been carried out in [ 1 ] . However, to two distinct
pairs (11, 9) and ( U ' , SR'), where 11 and 11' are compact Lie algebras and 9 and 9' are subalgebras
of maximal rank in 11 and 11' respectively, there may correspond, generally speaking, diffeomorphic
manifolds. Therefore, there arises the problem of the classification of homogeneous spaces of this
type. Our main result is the following:

Theorem 1. Let = ... Ms, \ ... ^., , = Uj/Kj (1 < i < s), and Mj = Uj/Kj
(1 < / < r), where Uj and Uj are simple compact connected Lie groups, and Kj and Kj are connected
proper subgroups of maximal rank in Uj and Uj, respectively. If H*(M, Z) = H*(M', Z), then r = s
and Mj and Mi are diffeomorphic (1 < i < s) after a suitable renumbering. Furthermore, Mj and Mj
are then isomorphic as homogeneous spaces (except for the cases listed in Table 2).

We suppose to begin with that U is simple.


Theorem 2. Let U/L, M' = U'/L', where U and U' are simple compact connected simply-
connected Lie groups, L and V are the centralizers of tori in U and U', respectively, and H*(M, R) =
= H*(M', R). Then either and M' are diffeomorphic, or we have one of the cases in Table 1.

Table 1

V L V L'

Sp(*) U ( P l ) x . . . x U ( Ps ) Sp (i) Spin (2n + l) U (Pl) ... x V (Ps)


iPi+ +Ps-T-l = n) xSpin(2/-M)
F< Sp (3) Ft Spin (7) X T1
F< SU (3) X SU (2) x Tl Ft SU (3) X SU (2)
Ft SU (3) * Ft SU (3)xP
Ft SU (2) X r Ft SU (2) X T3

G2 su (2) x;ri 62 SU (2) X Tl


SU (6) 5 (U (5) X U (1)) G* SU (2) 1

(the sign ~ indicates that the subsystem corresponding to the subgroup consists of short roots).

Theorem 3. Let = U/K, M' = U'/K', where U and U' are simple compact connected simply-
connected Lie groups, and K' are connected subgroups of maximal rank in U and U', respectively,
that are not centralizers of tori, and H*(M, R) = H*(M', R). Then either and M' are diffeomorphic
or U = Sp(3), = Sp(2) Sp(l), U' = G2, and K' = SO(4).
The proof of these two theorems uses the classification of simple compact Lie algebras and their
subalgebras of amximal rank. The main rule is played by Cartan's theorem [2] and the methods of
[3].
Theorem 4. Let = U/k, M' = U'/K', where U and U' are simple compact connected simply-
connected Lie groups, and and K' are connected subgroups of maximal rank in U and U',
respectively. If H*(M, Z) =s H*(M', Z), then and M' are diffeomorphic. Furthermore, they are
then isomorphic as homogeneous spaces (except for the cases listed in Table 2).
198 Communications of the Moscow Mathematical Society

Table 2

V U'

Cp2n-l SU (2n) Sp() GT.2 Spin (7) G2


SO {2n)/U {n) Spin (2n) Spin(2n 1) Spin (7) G2

To prove this it suffices to verify that for the manifolds in Table 1 the rings H*(M, Z) and
H*(M', Z) are non-isomorphic. This can be done, taking [4] into account.
We now consider the general ease of a semisimple- group U.
Theorem 5. Let = Ml ... Ms, ' = M{ ... M'r, /, = /,/, (1 < 1 < s), and / = Uj/Kj
(1 < / < / ) , wftere C/,- ad t/y are simple compact connected simply-connected Lie groups, and Kf and
Kj are connected proper subgroups of maximal rank in Uj and Uj, respectively, if H*(M, R) =
s H*(M', R), then r = s and H*(Mt, R) s H*(M\, R) (1 < i < s) after a suitable renumbering.
The proof is based on the results of [5] and [6].
Theorem 6. Let = , = ... Ps, = ... Nq, />, = /,/,, (1 < / < s), / = Vf/Kj
(1 < / < q), ' = ' ', ' = \ ... Pr, ' = ... N'h P'k = U'klL'k (I < k < r), and
N't = V'f/K'f (1 < t < /), where Uj, Vj, U'^, and V'tare simple compact connected simply-connected
Lie groups, Lj and L'k are centralizers of tori in U( and U'k, respectively, and Kj and K't are connected
subgroups of maximal rank in Vj and V't that are not centralizers of tori. If H*(M, Z) = H*(M', Z),
then r = s, H*{Pi} Z) =s H*(P-, Z) (1 < i < s) after a suitable renumbering, and H*(N, Z) =s H*(N' Z).
Theorem 1 can now be obtained from Theorems 3-6.
We recall that two transformation groups Gj and G- on a manifold are said to be similar if
there exists a diffeomorphism h : - such that hG\h~x = G2-
Corollary. Suppose that a homogeneous space satisfies the conditions of Theorem 1. // /' is a
compact connected simply-connected Lie group that acts transitively and locally effectively on M,
then U' = U'i ... U& where Uj is a simple compact connected simply-connected Lie group that
acts transitively and locally effectively on , (1 < < s), and either U\ is similar to [/, or M, is one of
the manifolds in Table 2.
The author thanks A.L. Onishchik for his valuable advice.

References

[1] A. Borel and J. de Siebenthal, Les sous-groupes fermes de rang maximum des groupes de Lie clos,
Comment. Math. Helv. 23 (1949), 200-221. MR 11-326.
[2] , Sur la cohomology des espaces fibres principaux et des espace homogenes de groupes
de Lie compacts, Ann. of Math. (2) 57 (1953), 115-207. MR 14-490.
Translation in the coll.: Rassloennye prostranstva i ikh prilozheniya (Fibre spaces and their
applications), 163-246, Izdat. Insotr. Lit., Moscow 1958.
[3] A.L. Onishchik, On transitive compact transformation groups, Mat. Sb. 60 (1963), 447-485.
MR 27 # 5868.
[4] I.N. Bernstein, I.M. Gel'fand, and S.I. Gel'fand, Schubert cells and the cohomology of the spaces
G/P, Uspekhi Mat. Nauk 28:3 (1973), 3-26. MR 55 # 2941.
= Russian Math. Surveys 28:3 (1973), 1-26.
[5] R. Body and R. Douglas, Tensor products of graded algebras and unique factorization, Amer. J.
Math. 101 (1979), 909-914. MR 80d:55008.
[6] A.N. Shchetinin, On the indecomposability of homogeneous spaces of positive Euler characteristic,
in the coll.: Geometricheskie metody zadachakh analiza i algebry (Geometric methods in
analysis and algebra), 36-44, Yaroslavl 1981.

Moscow Motorway Institute Received by the Board of Governors 15 June 1982